After this activity, the participant will describe clinical and diagnostic features of Crohn's disease that will help risk-stratify patients and identify optimal therapeutic interventions based on these individual patient features.
1. A 19-year-old woman presents with worsening diarrhea. She has 4-5 loose bowel movements per day and an occasional nocturnal bowel movement. She also complains of vague lower abdominal pain which may be related to meals or bowel movements. She has lost 5 lbs in the past 2 months. Examination reveals a simple perianal fistula draining a small amount of purulent material. Laboratory evaluation reveals no evidence of stool pathogens, but an elevated c-reactive protein prompts a colonoscopy, which demonstrates several ulcerations in the terminal ileum and a normal colon.You diagnose ileal Crohn's disease.
What is the most appropriate initial therapy for this patient?
A. Once daily mesalamine therapy
B. Infliximab 5 mg/kg at 0, 2, and 6 weeks, then every 8 weeks
D. Azathioprine 2.5 mg/kg daily
2. A 35-year-old man has been under your care for 10 years for a history of ileocolonic Crohn's disease. He was started on infliximab 2 years ago, and has been doing well on a maintenance dose of 5 mg/kg every 8 weeks. He now reports increasingly frequent loose bowel movements along with cramps and occasional blood, starting about 2-3 weeks prior to his infusions. On exam, there is no evidence of perianal abscess or fi stula. He reports compliance with his infliximab infusions, but has stopped taking the 6-mercapto purine over the last 6 months. A fecal calprotectin is elevated at 285 mcg/g (normal: <162 mcg/g). A colonoscopy reveals disease involving the terminal ileum and right colon. His infliximab trough serum level is 10 mcg/mL, and antibody to infliximab is undetectable.
What is the most appropriate next treatment step for this patient?
A. Switch to another anti-TNF agent
B. Add back the 6-mercaptopurine
C. Shorten the interval of infliximab to every 4 weeks
D. Switch to an anti-integrin therapy
3. Adding a thiopurine to an anti-TNF regimen increases the risk of which of the following conditions?
C. Cytomegalovirus colitis